Kansas, 2005

Tornadoes and Hail in Kansas, April 10, 2005

April 10, 2005 · NWS ICT · 18 events in 8 counties and zones

12 hail, 6 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 1:14 AM CST, 11 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 1:14 AM CST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 AM CDT SUN APR 10 2005

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS AND SEVERE POTENTIAL TODAY AND TONIGHT...

UPPER LOW BEHAVING PRETTY MUCH AS EXPECTED SO FAR, WITH LOW
CLOSING OFF JUST E OF THE FOUR CORNERS REGION EARLY THIS MORNING.
DEEPER CLOSED SYSTEM THRU THE MID AND LOWER LEVELS WILL EVOLVE AS
LOW MOVES ACROSS THE CENTRAL HIGH PLAINS BY THIS EVENING. THIS
WILL SET THE STAGE FOR STRONG/SEVERE CONVECTION ACROSS THE AREA,
AS CONTINUED NORTHWARD LOW LEVEL MOISTURE FLUX ENCOUNTERS COLDER
MID LEVEL TEMPERATURES/COOLING AS TROF APPROACHES LATER IN THE DAY.
THIS IN COMBO WITH DIURNAL HEATING WILL RESULT IN POTENTIAL MODERATE
INSTABILITY ALONG/EAST OF SURFACE FRONT/DRYLINE BY LATE AFTERNOON
AND EVENING ACROSS CENTRAL KANSAS. AGREE WITH SPC OUTLOOK, THAT
SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS INITIALLY JUST EAST
OF SURFACE CYCLONE. THIS WILL OCCUR ALONG DRYLINE IN SOUTH CENTRAL
KANSAS AND ALONG SLOW MIGRATORY COLD FRONT. THOUGH PRIMARILY A LARGE
HAIL/DAMAGING WIND RISK, A NARROW WINDOW IN TIME AND SPACE WILL
EXIST FOR A FEW TORNADOES ACROSS CENTRAL KANSAS, MAINLY WEST
OF I-135, WHERE BOUNDARY LAYER/SURFACE FLOW MAY BECOME SUFFICIENTLY
BACKED DURING THE LATE AFTERNOON AND EARLY EVENING. WILL LIKELY SEE
EVOLUTION INTO SQUALL LINE OVERNIGHT AS IT MARCHES ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS. ALL IN ALL, GOING FORECAST HAS THIS
PRETTY WELL IN HAND, SO ONLY SLIGHT TWEAKS TO POPS AND TEMPS TODAY
AND TONIGHT.

SIMILAR TO LAST SYSTEM, CLOSED LOW WILL BECOME NEARLY VERTICALLY
STACKED AS IT MOVES SLOWLY EAST ACROSS KANSAS THROUGH MONDAY. SEVERE
RISK AND PRECIP CHANCES TO DIMINISH, THOUGH SHOWERS AND A FEW STORMS
WILL CONTINUE DEVELOP UNDER MOIST MID/UPPER LEVEL COLD POOL. LITTLE
CHANGE TO FORECAST BEYOND MONDAY INTO THE REST OF THE WEEK.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  51  64  42 /  60  70  30  20
HUTCHINSON      70  48  62  40 /  70  60  40  20
NEWTON          72  50  64  41 /  60  70  40  20
ELDORADO        73  52  66  42 /  50  80  40  20
WINFIELD-KWLD   74  52  67  43 /  50  80  30  20
RUSSELL         66  45  55  38 /  70  60  40  30
GREAT BEND      67  45  56  38 /  70  60  40  20
SALINA          70  49  62  41 /  60  70  50  30
MCPHERSON       70  49  63  40 /  60  70  40  20
COFFEYVILLE     76  55  72  45 /  40  80  30  20
CHANUTE         75  55  71  45 /  40  80  40  20
IOLA            75  55  71  45 /  40  80  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, Apr 10, 4:32 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 AM CDT SUN APR 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS
THIS MORNING, MAINLY WEST OF A SALINA TO WICHITA TO WELLINGTON
LINE. A FEW STRONG STORMS, WITH PENNY SIZE HAIL AND WINDS TO
50 MPH ARE POSSIBLE.

DEVELOPMENT OF SEVERE THUNDERSTORMS APPEARS MORE LIKELY ACROSS
ALL OF CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY
EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE UP TO
GOLF BALL SIZE HAIL AND WINDS TO 70 MPH. THERE IS ALSO A SLIGHT RISK
FOR A FEW TORNADOES, ESPECIALLY WEST OF THE KANSAS TURNPIKE.

THESE STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AS THEY MOVE
EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS LATER THIS
EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS.

AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH
MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM
THAT DEVELOPS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA
INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO
DIMINISH SOMEWHAT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BY THURSDAY NIGHT
AND FRIDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE
ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED TODAY AND TONIGHT,
ESPECIALLY THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED

In the hours before

Special weather statement, Apr 10, 12:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CDT SUN APR 10 2005

KSZ032-042-048-050>051-067>069-082>083-091>093-110100-
BARTON KS-BUTLER KS-COWLEY KS-ELLSWORTH KS-HARPER KS-
HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
RUSSELL KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 141 UNTIL 800
PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BARTON                ELLSWORTH             MCPHERSON
RICE                  RUSSELL

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO...
ELLSWORTH...GREAT BEND...HUTCHINSON...KINGMAN...MCPHERSON...NEWTON...
RUSSELL...WELLINGTON AND WINFIELD.

The radar

The Wichita radar (KICT), 132 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 tornado. Local standard time, as filed.

Hail, Ellsworth

When
April 10, 12:30 PM CST
Where
Ellsworth County, 1 mi SW of Kanopolis
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -98.167

CO-OP observer.

Hail, Marion

When
April 10, 1:15 PM CST
Where
Marion County, 2 mi SE of Lincolnville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -96.933

CO-OP observer.

Tornado, Russell

When
April 10, 4:59 PM CST to 5:15 PM CST
Where
Russell County, 5 mi W of Milberger
Rating
F1
Path length
6 mi
Path width
440 yd
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
38.717, -99.017

Farmstead hit sustaining the following damage: Two sheds and one garage destroyed. House sustained broken windows on it's south side. Several trees uprooted.

Hail, Barton

When
April 10, 5:00 PM CST
Where
Barton County, 10 mi SW of Great Bend
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.267, -98.900

Hail, Russell

When
April 10, 5:11 PM CST
Where
Russell County, Gorham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -99.017

Tornado, Barton

When
April 10, 5:12 PM CST to 5:15 PM CST
Where
Barton County, 5 mi NW of Great Bend
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
38.417, -98.833

Brief event.

Tornado, Russell

When
April 10, 5:24 PM CST to 5:25 PM CST
Where
Russell County, 6 mi SW of Russell
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.933

Brief event.

Tornado, Russell

When
April 10, 5:26 PM CST
Where
Russell County, 5 mi SW of Russell
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.917

Brief event.

Tornado, Russell

When
April 10, 5:31 PM CST to 5:34 PM CST
Where
Russell County, 2 mi W of Russell
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
38.883, -98.883

Remained in the country.

Hail, Barton

When
April 10, 5:52 PM CST
Where
Barton County, Ellinwood
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
38.350, -98.583

Tornado, Russell

When
April 10, 5:52 PM CST to 5:56 PM CST
Where
Russell County, 6 mi SSW of Waldo
Rating
F0
Path length
1 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.850

Remained in the country.

Hail, Barton

When
April 10, 6:01 PM CST
Where
Barton County, 3 mi E of Great Bend
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.367, -98.717

Hail, Kingman

When
April 10, 6:55 PM CST
Where
Kingman County, Cunningham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.433

Hail, Kingman

When
April 10, 7:00 PM CST
Where
Kingman County, 9 mi NW of Zenda
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -98.400

Hail, Rice

When
April 10, 8:05 PM CST
Where
Rice County, 1 mi SE of Lyons
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -98.183

Hail, Harper

When
April 10, 9:10 PM CST
Where
Harper County, 3 mi SE of Attica
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.200

Hail, Harper

When
April 10, 9:17 PM CST
Where
Harper County, Attica
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -98.233

Hail covered ground.

Hail, McPherson

When
April 10, 10:12 PM CST
Where
McPherson County, 4 mi NE of Windom
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -97.850

Hail covered ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443112, 5443113, 5443124, 5443114, 5443115, 5443125, 5443126, 5443127, 5443128, 5443116, 5443129, 5443117, 5443118, 5443119, 5443120, 5443121, 5443122, 5443123.